Case report highlights occurrence of non-orthostatic hypotension linked to olanzapine treatment, suggesting implications for management.
Background Olanzapine is an antipsychotic agent with alpha-1-adrenergic receptor blockade properties. While olanzapine therapy has been associated with orthostatic hypotension (OH). symptomatic hypotension unrelated to increased postural stress has not been previously reported. Case Summary A 24-year-old male, newly initiated on the anti-psychotic olanzapine, presented with new-onset multiple apparent near-syncope and syncope episodes often occurring while he was seated. Physical and neurologic exams were normal. CBC, basic metabolic panel and urine drug testing were unremarkable. Baseline EEG and head-CT were normal. Echocardiogram revealed preserved biventricular function with LVEF 60-65%. Comprehensive autonomic testing, including multi-channel ECG recording, beat-to-beat blood pressure monitoring, and simultaneous EEG, documented multiple symptomatic paroxysmal hypotensive episodes occurring while the patient remained seated, without associated bradyarrhythmia or tachyarrhythmia. EEG slowing (delta waves) consistent with cerebral hypoperfusion accompanied the hypotensive episodes. In the absence of an alternative explanation, olanzapine was discontinued, and the symptoms resolved over the following weeks, supporting an olanzapine-induced etiology. Discussion The antipsychotic olanzapine may trigger hypotension without orthostatic stress or evident arrhythmia, suggesting an accentuated vasodepressor effect consistent with olanzapine’s known alpha-adrenergic blocker properties. Thus, olanzapine is a potential cause of intermittent, non-orthostatic hypotension; dose reduction or discontinuation should be considered in such cases.
No takes yet. Share an insight, caveat, or question.
Reyes et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: